Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 10, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 14, 2025, 3:12 AM CDT for 7 counties in North Dakota. It took effect at Apr 14, 2025, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2025, 3:12 AM CDT (08:12 UTC)
- In effect from
- Apr 14, 2025, 11:00 AM CDT
- Expired
- Apr 14, 2025, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997 WWUS73 KBIS 140812 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 312 AM CDT Mon Apr 14 2025 NDZ036-037-045>048-050-051-142100- /O.NEW.KBIS.WI.Y.0010.250414T1600Z-250415T0000Z/ Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Tappen, Steele, Strasburg, Kulm, Jamestown, Ashley, Ellendale, Solen, Fort Yates, Linton, Selfridge, Napoleon, Gackle, Lamoure, Oakes, Edgeley, and Wishek 312 AM CDT Mon Apr 14 2025 /212 AM MDT Mon Apr 14 2025/ ...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Far south central North Dakota into parts of the James River Valley. * WHEN...From 11 AM CDT /10 AM MDT/ this morning to 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Isolated showers and thunderstorms may produce locally stronger winds at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Besson
3 follow-up statements
579 WWUS73 KBIS 141746 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1246 PM CDT Mon Apr 14 2025 NDZ036-037-045>048-050-051-150000- /O.CON.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/ Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Oakes, Kulm, Ellendale, Linton, Steele, Selfridge, Ashley, Napoleon, Strasburg, Gackle, Tappen, Solen, Lamoure, Wishek, Jamestown, Fort Yates, and Edgeley 1246 PM CDT Mon Apr 14 2025 /1146 AM MDT Mon Apr 14 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Far south central North Dakota into parts of the James River Valley. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
449 WWUS73 KBIS 142034 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 334 PM CDT Mon Apr 14 2025 NDZ036-037-045>048-050-051-150000- /O.CON.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/ Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Oakes, Kulm, Ellendale, Linton, Steele, Selfridge, Ashley, Napoleon, Strasburg, Gackle, Tappen, Solen, Lamoure, Wishek, Jamestown, Fort Yates, and Edgeley 334 PM CDT Mon Apr 14 2025 /234 PM MDT Mon Apr 14 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Far south central North Dakota into parts of the James River Valley. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
404 WWUS73 KBIS 142333 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 633 PM CDT Mon Apr 14 2025 NDZ036-037-045>048-050-051-150045- /O.EXP.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/ Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Ashley, Gackle, Solen, Fort Yates, Ellendale, Napoleon, Kulm, Wishek, Oakes, Lamoure, Linton, Strasburg, Tappen, Selfridge, Steele, and Edgeley 633 PM CDT Mon Apr 14 2025 /533 PM MDT Mon Apr 14 2025/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Northwest winds will diminish through the evening. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:37 AM CDT, 2 hours 35 minutes earlier. Its key messages:
- Widespread rain will diminish from northwest to southeast overnight, but isolated to scattered rain and snow showers could continue through Monday afternoon, especially over central North Dakota.
- Strong winds in southwest North Dakota will subside overnight. Windy conditions are once again expected on Monday, strongest in south central and eastern North Dakota.
- Dry conditions with temperatures trending warmer Tuesday and Wednesday, followed by cooler temperatures and increasing chances for rain Thursday and Friday.
Area forecast discussion, Apr 14, 12:37 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1237 AM CDT Mon Apr 14 2025 .KEY MESSAGES... - Widespread rain will diminish from northwest to southeast overnight, but isolated to scattered rain and snow showers could continue through Monday afternoon, especially over central North Dakota. - Strong winds in southwest North Dakota will subside overnight. Windy conditions are once again expected on Monday, strongest in south central and eastern North Dakota. - Dry conditions with temperatures trending warmer Tuesday and Wednesday, followed by cooler temperatures and increasing chances for rain Thursday and Friday. && .UPDATE... Issued at 1236 AM CDT Mon Apr 14 2025 Winds have fallen below advisory criteria across the board, so we've allowed our Wind Advisory to expire on time at the top of the hour. Otherwise, light rain/snow continues to slowly trek southeastward through the area tonight, with clearing beginning across the far western part of the state. UPDATE Issued at 1018 PM CDT Sun Apr 13 2025 At 10 PM CDT, the upper level was was located between Jamestown and Fargo. Observed trends were blended into the forecast for this update. On the western periphery of the low, a deformation band of precipitation in northwest North Dakota has been slower to progress eastward than guidance indicated. In addition, there is now a more well defined band of precipitation streaming south along the Saskatchewan/Manitoba border. This band is likely to continue southward through central North Dakota through the night. Still seeing a few locations in southwest North Dakota with sustained winds around 30 to 35 mph and gusts to around 50 mph, so will allow the Wind Advisory to continue. UPDATE Issued at 728 PM CDT Sun Apr 13 2025 At 7 PM CDT, the center of the stacked low was located between Bismarck and Harvey. Recent satellite imagery shows the low system beginning to pick up southeastward momentum. We did see a few thunderstorms during the late afternoon along the Highway 52 corridor from Minot to Carrington, which were prolific producers of small hail. One storm in Wells County also produced a cold air funnel cloud around 515 PM CDT. The last storm has shifted into Griggs County. The threat for lightning, hail, and cold air funnels has ended in our forecast area. Wrap-around precipitation has not been as intense or widespread in the southwest quadrant of the low as expected. In northwest North Dakota, areas that experienced accumulating snow this afternoon, mainly in far northern Divide County, have now seen temperatures rise well above freezing as precipitation gradually winds down. Still seeing a few snow observations from Mountrail to McKenzie and Dunn Counties, but near-surface air and wet-bulb temperatures remain above freezing. Snow could continue to mix in as temperatures begin to cool this evening, but additional accumulations are becoming less likely. The mention of isolated to scattered rain/snow showers from late tonight through Monday afternoon was made more widespread across the area for this update. An upper level shortwave trailing the stacked low is forecast to dig into the western and central Dakotas over this time period, and CAMs have become more consistent that the cyclonic flow will produce shower activity. The showers could be both rain and snow through the morning, transitioning to mostly rain in the afternoon, but possibly mixed with sleet, graupel, or even small hail. && .DISCUSSION... Issued at 334 PM CDT Sun Apr 13 2025 A strong upper low is currently located over northwest North Dakota with a surface low located over the north central. Widespread rain will continue across the northern third of the state as the entire system slides east southeast. Some snow has also been mixing in at times on the northwest fringe of the precpitation shield where temperatures are colder. There has been some dry slotting across the southwest and south central but clouds have been trying to fill in a bit over the past hour or two. As mentioned in the previous update, RAP soundings have been consistent in developing a large pocket of MUCAPE values ranging from 200 to 500 J/kg, mainly across the southern half of the state. Simulated HRRR reflectivity would suggest the potential for some isolated thunderstorms getting started here in the next hour or two if we can get enough instability. While severe weather is not expected, cold temperatures aloft could lead to some small hail and steep low- level lapse rates could lead to some gustier winds. Additionally, if enough low-level instability can be realized, a couple of weak funnel clouds may not be out of the question in the vicinity of the low where there should be some enhanced surface vorticity. The Wind Advisory continues to be in good shape across the far southwest as we've seen several hours here of west northwest winds in the 30 to 35 mph range and gusts up to 55 mph. Winds should begin to relax through the evening, but they will remain breezy overnight across most of western and central North Dakota. Any thunderstorm activity should relax early in the evening as the upper low pivots and moves east, bringing some more widespread stratiform precipitation into the central. Precipitation should become more isolated to scattered in nature overnight with some snow mixing in at times. Little to no accumulation is expected. The windier conditions will move off to the east on Monday when we may see some northwest winds close to advisory criteria in and around the James River Valley. Some consideration was given to issuing another Wind Advisory for the southeast on Monday, but a few factors led us to hold off for now. For one, models are suggesting low level warm air advection and widespread cloud cover here during the afternoon. Additionally, while a decent pressure gradient and steep low-level lapse rates are forecast to be in place, pressure rises are forecast to be weak to non-existent. Finally, with wind headlines in effect today and high uncertainty regarding the setup tomorrow, we collaborated with neighbors and decided to hold off for this forecast package. We will likely see some more isolated to scattered showers develop in the afternoon on Monday as we remain in cyclonic flow aloft. RAP soundings suggest we will see some more pockets of MUCAPE in the 200 to 500 J/kg range so a few isolated rumbles of thunder may not be out of the question. For now, will leave thunder mention out of the forecast for Monday and see how today's setup ends up playing out. Temperatures will remain cool with highs ranging from the mid 40s to the lower 50s. We clear out Monday night, giving way to a sunny Tuesday and warmer temperatures as an upper ridge axis moves across the state. Tuesday's highs will range from the lower 50s northeast to the mid to upper 60s southwest. Wednesday will then be the warmest day of the week as we transition back into low amplitude southwest flow aloft. NBM highs are currently forecast to range from the lower 60s to the lower 70s. Another shortwave then moves into the region Wednesday night, leading to the next round of low to medium precipitation chances through at least Thursday evening (30 to 60 percent). Depending on your guidance of choice, some low precipitation chances (20 percent) may linger through the day on Friday. Cooler temperatures start to move in on Thursday with highs forecast to range from the upper 40s northwest, to the lower 60s southeast. Friday's highs will range from the mid 40s to mid 50s. The NBM then suggests another warmup through the weekend, but membership spread is also rather large this far out. We will see breezy conditions almost daily mid to late week. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1236 AM CDT Mon Apr 14 2025 MVFR ceilings are present across the central portions of the state as well as the James River Valley, where precipitation is currently ongoing. KDIK is currently seeing a narrow band of IFR ceilings associated with a rain/snow shower, which should end within the next hour or so. KXWA remains under VFR ceilings, with the majority of the storm system already having moved through the area. As the night goes on, ceilings will slowly increase to VFR from west to east. Breezy northwesterly winds around 15 to 20 kts sustained will continue through the night, before increasing in speed during the day Monday, with speeds increasing to around 20 to 25 kts and gusts to around 35 kts. The strongest winds will be in the James River Valley. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Besson DISCUSSION...ZH AVIATION...Besson
Hazardous weather outlook, Apr 14, 12:39 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1239 AM CDT Mon Apr 14 2025 NDZ023-025-036-037-047-048-050-051-150545- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1239 AM CDT Mon Apr 14 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>022-031>035-040>046-150545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 1239 AM CDT Mon Apr 14 2025 /1139 PM MDT Sun Apr 13 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Besson
In the hours before
Local storm report, Apr 13, 10:42 PM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1042 PM CDT Sun Apr 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Gst 3 W Buffalo Springs 46.17N 103.30W
04/13/2025 M58 MPH Bowman ND AWOS
AWOS station KBWW Bowman Airport.
&&
MHNearby
Wind Advisories in North Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.